Montana, 2010

Winter Storm in Montana, December 9 to 10, 2010

December 9 to 10, 2010 · NWS TFX · 6 events in 6 counties and zones

Pacific moisture combined with a cold airmass over North-Central Montana to produce areas of heavy snow and gusty winds. Snowfall amounts of 6 to 8 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Pacific moisture combined with a cold airmass over North-Central Montana to produce areas of heavy snow and gusty winds. Snowfall amounts of 6 to 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 10:50 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 9, 10:50 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 AM MST THU DEC 9 2010

.UPDATE...
ISSUED A WINTER STORM WARNING ALONG THE ROCKY MOUNTAIN FRONT FOR
ELEVATIONS ABOVE 5000 FEET. SNOWFALL AMOUNTS SHOULD REACH WARNING
CRITERIA ACROSS MUCH OF THE HIGHER TERRAIN INCLUDING MARIAS PASS.
LOWER ELEVATIONS COULD RECEIVE SOME SNOW ACCUMULATIONS BUT LATEST
FORECAST PREDICTS SIGNIFICANTLY LOWER AMOUNTS. BIGGEST CONCERN
WITH THE VALLEY LOCATIONS WILL BE DETERMINING PRECIPITATION TYPE
FOR FRIDAY. HAVE KEPT THE PRECIPITATION CATEGORIES RELATIVELY
LIMITED FOR NOW. HOWEVER THE CHANCE OF FREEZING RAIN WILL REQUIRE
MORE ANALYSIS THROUGHOUT THE DAY AND WILL BE A MAJOR AREA OF
EMPHASIS FOR THE AFTERNOON FORECAST SUITE. SUK

&&

.AVIATION...
UPDATED 1750Z.
IT IS A RELATIVELY LOW CONFIDENCE FORECAST. A COLD FRONT WILL MOVE
SOUTH OVER THE PLAINS OVERNIGHT. FEEL PRETTY GOOD ABOUT THE TIMING
OF THE SWITCH TO NORTHERLY WINDS IN THE TAFS AND FEEL PRETTY GOOD
ABOUT EXPECTING WIDESPREAD IFR CEILINGS/VISIBILITIES IN SNOW FRIDAY
MORNING. HOWEVER HAVE LOW CONFIDENCE IN HOW FAST CEILINGS WILL LOWER
TO MVFR OR LOWER AFTER THE PASSAGE OF THE FRONT. AS AN EXAMPLE KCTB
COULD GO TO IFR CEILINGS AS EARLY AS 01Z OR AS LATE AS NEAR 12Z.
OVER SOUTHWEST MONTANA EXPECT VFR CONDITIONS THROUGH MUCH OF THE
NIGHT BUT BY FRIDAY MORNING EXPECT OCCASIONAL MVFR OR IFR CONDITIONS
IN SNOW. ALSO SHOULD MENTION THAT EXPECT WIDESPREAD MOUNTAIN
OBSCUREMENT OVER THE ROCKY MOUNTAIN FRONT AT LEAST THROUGH 18Z
FRIDAY. BLANK

&&

.PREV DISCUSSION...
/ISSUED 444 AM MST THU DEC 9 2010/

TODAY THROUGH SATURDAY...A MOIST WESTERLY FLOW ALOFT WITH
EMBEDDED DISTURBANCES WILL CONTINUE OVER THE TFX CWA TODAY AND
TONIGHT. STRONG WESTERLY WINDS WILL WEAKEN SOMEWHAT TODAY OVER
YESTERDAY...BUT THEY WILL STILL BE STRONG ENOUGH TO CAUSE AREAS
OF BLOWING SNOW WITH THE FALLING SNOW IN THE WESTERN MOUNTAINS.
SNOW WILL ALSO INCREASE IN THE MOUNTAINS OF SOUTHWEST MONTANA
WITH A CHANCE OF RAIN AND SNOW IN THE VALLEYS. THE PLAINS OF
NORTH CENTRAL AND CENTRAL MONTANA WILL REMAIN DRY THROUGH MOST OF
TONIGHT DUE TO THE WESTERLY DOWNSLOPE WINDS. HOWEVER...A CANADIAN
COLD FRONT WILL MOVE SOUTH INTO THE AREA THROUGH TONIGHT...WHICH
WILL SPREAD A SLIGHT CHANCE OF PRECIPITATION SOUTHWEST ACROSS THE
AREA. MOISTURE WILL INCREASE ACROSS THE AREA ON FRIDAY AS A
SHORTWAVE TROUGH MOVES THROUGH THE WESTERLY FLOW ALOFT. THIS WILL
ALSO DRAG THE COLD FRONT THROUGH CENTRAL MONTANA INTO SOUTHWEST
MONTANA. THE RESULTING NORTHERLY UPSLOPE WINDS IN THE WAKE OF THE
FRONT WILL LIKELY BRING SNOW TO THE ENTIRE AREA. A CONCERN WITH
THIS COLD FRONT WAS THE POSSIBILITY OF FREEZING DRIZZLE WITH THE
PRECIPITATION. THE AIR AT THE SURFACE WILL COOL TO NEAR OR BELOW
FREEZING TONIGHT INTO FRIDAY AS THE COLD FRONT MOVES THROUGH THE
AREA. HOWEVER...FORECAST SOUNDINGS DO NOT INDICATE A WARM ENOUGH
LAYER OF AIR ALOFT TO SUPPORT MELTING OF PRECIPITATION BEFORE IT
FALLS INTO THE COLDER SURFACE AIR. AM THEREFORE EXPECTING ANY
PRECIPITATION TO BE ALL SNOW FROM LATE THIS EVENING THROUGH THE
REMAINDER OF THE PERIOD...AS THE DEEP SUB-FREEZING AIR WILL
LINGER IN THE AREA THROUGH SATURDAY. SNOW WILL DECREASE ACROSS THE
AREA FRIDAY NIGHT INTO SATURDAY AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BEGINS BUILDING OVER THE PACIFIC COAST STATES. THIS WILL
GRADUALLY DEVELOP A MORE NORTHWESTERLY FLOW ALOFT OVER THE AREA
WITH DECREASING MOISTURE. TEMPERATURES TODAY ARE ALREADY STARTING
AT NEAR TO SLIGHTLY ABOVE FREEZING AT MANY LOWER ELEVATION
LOCATIONS...SO AM EXPECTING TEMPERATURES TO WARM TO LEVELS SIMILAR
TO YESTERDAY. TEMPERATURES WILL THEN GRADUALLY COOL TO AROUND 10
DEGREES BELOW NORMAL THROUGH SATURDAY IN THE WAKE OF THE CANADIAN
COLD FRONT.  COULSTON

SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL HIGH PRESSURE
RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST SATURDAY NIGHT WHILE
A LOW PRESSURE TROF WILL CONTINUE TO MOVE EAST THROUGH THE
MIDWEST. THIS WILL LEAVE THE ZONES UNDERNEATH NORTHWEST FLOW
ALOFT. SEVERAL DISTURBANCES WILL MOVE THROUGH THE FLOW AND KEEP
THE AIRMASS UNSETTLED WITH A CHANCE OF PRECIPITATION REMAINING IN
THE FORECAST. AT LOWER LEVELS...A SURFACE TROF WILL BE OVER
WESTERN MONTANA...AND HELP THE CHANCE OF PRECIPITATION OVER THE
ROCKIES. THE UPPER LEVEL RIDGE TO THE WEST WILL MOVE OVER THE
ROCKIES BY MONDAY MORNING AND HELP DRY THE AIRMASS. HOWEVER...A
SHORTWAVE WILL MOVE INTO THE RIDGE AND DEVELOP A SURFACE LOW
PRESSURE TROF ALONG THE LEE OF THE ROCKIES. THIS WILL BRING BRISK
SURFACE WINDS ACROSS THE ROCKIES AND ADJACENT PLAINS. A LOW
PRESSURE TROF OVER THE EASTERN PACIFIC WILL APPROACH THE WEST
COAST BY TUESDAY MORNING. FALLING HEIGHTS AHEAD OF THIS SYSTEM
WILL FLATTEN THE RIDGE OVER THE ZONES AND INCREASE MOISTURE WEST
OF THE DIVIDE. A CHANCE OF PRECIPITATION WILL REMAIN ACROSS THE
ZONES AS MOISTURE CONTINUES TO INCREASE AHEAD OF THE TROF TO THE
WEST. THIS TROF WILL FINALLY MOVE OVER THE WEST COAST ON
WEDNESDAY AND THE WESTERN US WILL BECOME QUITE MOIST...AND THIS
MOISTURE WILL BE CROSSING THE ROCKIES DURING THE DAY. A CANADIAN
COLD FRONT ASSOCIATED WITH THE TROF WILL MOVE ACROSS THE BORDER
LATE WEDNESDAY AFTERNOON OR EVENING AND TEMPERATURES WILL BE
COLDER ON THURSDAY. ALTHOUGH TEMPERATURES WILL REMAIN QUITE MILD
THROUGH MOST OF THE PERIOD...STAYING ABOVE SEASONAL NORMALS
THROUGH WEDNESDAY...TEMPERATURES WILL DROP BELOW NORMALS BY
THURSDAY. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  26  32  13 /  10  20  60  50
CTB  43  21  24   6 /  10  20  60  40
HLN  43  23  33  14 /  20  50  70  40
BZN  42  23  35  12 /  30  30  80  60
WEY  37  20  30   8 /  60  80 100  70
DLN  43  21  33  11 /  20  30  90  40
HVR  41  17  18  -4 /  10  40  60  30
LWT  42  24  31   9 /  10  20  70  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR ELEVATIONS ABOVE
5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...SUK
LONG TERM...ZELZER
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 9, 10:28 AM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1028 AM MST THU DEC 9 2010

MTZ009-048-101730-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
1028 AM MST THU DEC 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM NOON TODAY THROUGH LATE
FRIDAY EVENING AS A MOIST PACIFIC SYSTEM BEGINS TO MOVE INTO THE
AREA. WHILE LOWER ELEVATIONS COULD SEE SOME RAIN AND SNOW
THROUGHOUT THE DAY SIGNIFICANT ACCUMULATIONS TODAY WILL BE LIMITED
TO THE ROCKY MOUNTAIN FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING WILL CONTINUE AS THE BULK OF A PACIFIC
WEATHER SYSTEM WILL MOVE INTO THE AREA OVER A COOL CANADIAN
AIRMASS. HEAVY SNOWFALL AMOUNTS WILL LIKELY BE LIMITED TO THE
HIGHER MOUNTAIN PEAKS ALONG THE CONTINENTAL DIVIDE...WHILE LOWER
ELEVATIONS WILL RECEIVE ONLY LIGHT SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MTZ008-010>015-044>047-049>055-101730-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1028 AM MST THU DEC 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA OVER A COOL
CANADIAN AIRMASS FRIDAY AND FRIDAY NIGHT...BRINGING
WIDESPREAD...MAINLY LIGHT...SNOWFALL. ANY POTENTIALLY HEAVY
SNOWFALL WILL BE LIMITED TO THE HIGHER MOUNTAIN PEAKS...WHILE
LOWER ELEVATION WILL MAINLY RECEIVE ONLY LIGHT SNOW ACCUMULATIONS.
WINTER WEATHER HIGHLIGHTS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Local storm report, Dec 9, 11:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 AM MST THU DEC 09 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HIGH SUST WINDS  BROWNING                48.56N 113.02W
12/08/2010  M40 MPH          GLACIER            MT   PUBLIC

            40 MPH SUSTAINED WIND MEASURED WITH DAVIS WEATHER
            STATION

&&

NJL

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
December 9, 12:00 PM MST to December 10, 9:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at Marias Pass.

Winter Storm, Southern Rocky Mountain Front

When
December 9, 12:00 PM MST to December 10, 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Fourteen inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5928 feet).

Winter Storm, Liberty

When
December 10, 8:56 AM MST to 5:00 PM MST
Where
Liberty forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Chester 21S.

Winter Storm, Hill

When
December 10, 9:56 AM MST to 5:00 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Lloyd 5S.

Winter Storm, Chouteau

When
December 10, 9:56 AM MST to 5:00 PM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Fort Benton.

Winter Storm, Blaine

When
December 10, 9:56 AM MST to 5:00 PM MST
Where
Blaine forecast zone
Reported by
COOP Observer

Six inches of snow fell at Harlem 1NW.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267621, 267628, 267623, 267612, 267622, 267627.